Thunderstorm Wind, Mills
- When
- July 10, 2:04 AM CST
- Where
- Mills County, 3.42 mi WSW of Balfour
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.000, -95.740
Personal weather station measured wind gust of 61 mph.
On the evening of July 9th into the early morning hours of July 10th, a large thunderstorm complex tracked south across much of eastern Nebraska and western Iowa. The event began with a few discrete thunderstorms across central Nebraska that quickly congealed into a mesoscale convective system (MCS) pushing into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On the evening of July 9th into the early morning hours of July 10th, a large thunderstorm complex tracked south across much of eastern Nebraska and western Iowa. The event began with a few discrete thunderstorms across central Nebraska that quickly congealed into a mesoscale convective system (MCS) pushing into the region. The environment was primed with 2,000 3,000 J/kg of MLCAPE and modest bulk shear, providing ample fuel for storm development.
While no severe reports were noted in northeast Nebraska, the MCS produced stronger impacts farther south overnight. A personal weather station measured a 61 mph wind gust about 3 miles east-southeast of Pacific Junction, Iowa, and a trained spotter reported 4-inch tree limbs down in Malvern, Iowa. In the system’s wake, a mesoscale pressure feature known as a wake low developed over southeast Nebraska, where the KLNK ASOS recorded a 63 mph gust.
The storms gradually weakened through the early morning as they moved deeper into Kansas and farther east into Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 9, 11:36 PM CST, 2 hours 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 1236 AM CDT Thu Jul 10 2025 .KEY MESSAGES... - A 50 to 70% chance of showers and storms exists this evening into the overnight hours Thursday as storms move from west to east. Some of these storms may be strong to severe with damaging wind gusts and some hail. - Showers and thunderstorms may linger across the forecast area Thursday (15-30% chance). 50 to 60% chance for more storms Thursday evening into Friday morning, with severe chances largely dependent on what happens Thursday morning. - Active pattern continues on Friday with more chances for showers and storms, of which some could be severe. Temperatures cool slightly on Saturday before warming up Sunday through Tuesday. && .DISCUSSION... Issued at 322 PM CDT Wed Jul 9 2025 .SHORT TERM.../Today through Thursday Night/ H5 pattern shows a longwave trof axis centered over the Great Lakes area as a ridge sits over the southwest US and southern California area this afternoon. A few showers and storms were observed earlier this morning across western portions of our forecast area associated with some low level warm air advection at H8. These have largely dissipated this afternoon with just a few lingering weak storms across our far south and some remnant clouds observed on GOES-19 Day Cloud Phase. 20z METARs show temperatures in the upper 80s to low 90s with dew points in the 70s making it rather uncomfortable to be outside today. Our main concerns for the short term forecast period continue to be the severe storm threat, particularly for this evening into the early morning hours Thursday, and again Thursday evening. Late this afternoon into the evening hours, will see an H5 shortwave travel along the northern periphery of the ridge and eject into the Dakotas and north central Nebraska. The wave will trigger an area of large scale forcing for ascent in the aforementioned areas, and with 2,000 to 3,000 J/kg of MLCAPE, little to no capping seen from soundings, and modest bulk shear, convection appears likely to form. 12z CAM guidance seems to have slightly better agreement compared to previous forecast packages (at least for initial onset of convection), with a few supercells igniting in central Nebraska by 00z and growing upscale into an MCS. Some differences still exist, however, regarding how the feature evolves as it travels east into the forecast area. The NAM 4km Nest and NSSL WRF seem to latch on to a portion of the MCS in South Dakota late this evening and drive it southeastward through northeast Nebraska into western Iowa, while keeping activity in central Nebraska more confined in the GID forecast area and killing it off. Meanwhile, CAMs like the HRRR, HiRes ARW, and FV3 sustain much of the convection in central Nebraska this evening and push it east southeast toward the Missouri River Valley during the overnight hours. Although an EML will likely cap sfc based instability this evening across eastern Nebraska as observed from BUFKIT soundings, the arrival of a 25-30 kt H8 LLJ pointing into much of Nebraska should help lift parcels aloft, tapping into 1,000 to 2,000 J/kg of MUCAPE along with some increased shear. Thus leaning toward the MCS maintaining itself overnight as it moves east southeast. The SPC has extended much of the slight risk area for today's severe outlook to include almost all of OAX. The main hazards from the MCS will be damaging wind gusts of 60-70 mph, given rather high DCAPEs of around 1,000 to 1,500 J/kg along with some large hail. Excessive rainfall is also possible, with the WPC having issued a marginal risk for excessive rainfall this evening given PWATs of around 1.75 inches and warm cloud depths close to 4,000 meters. PoPs currently peak at 50-70% after 2z this evening from west to east. Showers and storms may linger Thursday morning across far eastern Nebraska into western Iowa (15-30% PoPs). CAMs show much of this activity continuing into the late morning and afternoon hours, with the HRRR seemingly the most aggressive in terms of coverage. Much of this activity appears to be largely driven by H8 warm air advection. If these showers manage to develop, they most likely will hinder convective development by eating away at instability, so what happens in the morning hours will most likely affect our chances for severe weather in the afternoon and evening hours Thursday. Forcing does appear strong as a mid level wave ejects from the Rockies into the Central Plains. Latest model guidance shows 0-6 km bulk shear of 30 kts, with anywhere from 2,000 to 3,000 J/kg of instability across eastern Nebraska. Again though, a lot of uncertainty exists regarding if enough atmospheric recovery will occur if showers and storms fester for much of the morning and afternoon. CAMs show an MCS developing across central Nebraska and tracking to the east Thursday evening, most likely tapping into any MUCAPE it's able to find. The SPC has continued the slight risk of severe weather for much of the forecast area Thursday. Heavy rain will also be of concern as PWATs will be around 2 inches with favorable warm cloud depths. As a result, a slight risk of excessive rainfall remains in effect. PoPs currently peak at 50 to 60% Thursday evening into early Friday morning. Temperatures in the short term will remain warm with highs in the upper 80s to low 90s. Lows will be in the upper 60s to low 70s. .LONG TERM.../Friday through Tuesday/ Friday will see the H5 wave linger across the area resulting in continued chances for showers and storms (50-70% PoPs). A few of these storms could also be strong to severe. Highs Friday will be in the low to mid 80s north of I-80, and in the upper 80s to near 90 along the Nebraska/Kansas border. Northwesterly flow at H5 will continue for much of the work week with disturbances passing through the flow. Some of these shortwaves may trigger scattered showers and storms, with the best chances mainly along and south of the Nebraska/Kansas border on Sunday (15% PoPs). A more potent wave looks to arrive Tuesday with NBM extended showing widespread 30-40% PoPs across the forecast area. Highs will cool to low to mid 80s Saturday before rebounding to the upper 80s and low 90s for the rest of the extended period. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1229 AM CDT Thu Jul 10 2025 A line of strong to severe thunderstorms are pushing southeast through the area tonight and threatening with wind gusts of 60 mph and lots of lightning. Expect these storms to push through KOFK by about 06Z and through KOMA and KLNK by about 0830Z. Behind the line of storms, each site will experience a few hours of wind shear. Otherwise southerly winds continue through the day. Winds will become gusty by mid-day. There will be a chance of isolated/scattered thunderstorms on Thursday, but confidence in timing and location prevent their inclusion in this TAF issuance at this time. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Castillo AVIATION...Nicolaisen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 818 PM CDT Wed Jul 9 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101530- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 818 PM CDT Wed Jul 9 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday A 50 to 70% chance for showers and thunderstorms exists this evening, with storms entering northeast Nebraska by 9 or 10 pm. Storms will move east southeast and track through much of the forecast area overnight. Severe storms are possible, with the primary hazards being damaging wind gusts of 60 to 70 mph, large hail, and heavy rainfall. Showers and storms will linger Thursday morning with redevelopment possible Thursday evening. Some of the storms could be severe with large hail, damaging wind gusts, and heavy rain. Storms Thursday morning may affect severe weather potential for the remainder of the day. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday Showers and storm chances continue Thursday evening into early Friday morning. Some of the storms could be severe with large hail, damaging wind gusts, and heavy rain. Storms Thursday morning may affect the severe weather potential. Active weather continues for Friday with another round of showers and storms, some of which could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this evening and again Thursday.
The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 08:03 UTC.
2 thunderstorm wind. Local standard time, as filed.
Personal weather station measured wind gust of 61 mph.
Trained spotter report of downed 4 inch in diameter tree branches. Wind gusts were estimated near 60-65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278841, 1278840.